Back to Ask the Diabetes Team Ask the Diabetes Team

From the United Kingdom:

About 13 years ago, I had a positive beta cell antibody test, and almost a year had elapsed before I was treated with Protaphane insulin after which, as most people with diabetes do, I experienced the honeymoon phase. About five years later, I noticed subsequent dips in my sugar levels and adjusted my medication accordingly, and I was shocked to discover that my sugar levels were stabilizing at 4.5 mmol/L [8.1 mg/dl]. A year later, I was introduced to a regimen of Humalog before meals with a longer-acting insulin added at dinner.

After about five years on this regimen, I had a hypoglycaemic episode, during which any ingestion of carbohydrate suppressed my blood sugar (which never rose above 5 mmol/L [90 mg/dl]), and I had to be placed on a glucose infusion. It was suggested my insulin be reduced, although on the night the attack took place eight hours after evening injection. I reduced it 1 unit every day until I was taking less than half of my previous dose. Consuming sugar would reduce my blood sugars, and exercise increased my sugar levels.

My local clinic performed a C-peptide test, that proved negative, and advised I increase my insulin appropriately. Can please offer me any clues as to what may be happening? If so, can someone suffer DKA, etc., with "normal" blood sugar levels?


This is a rather complex problem. Here are my thoughts.

  1. Antibody tests for risk of type 1 diabetes can be of several types. The one that appears to have the greatest predictive value is the anti-GAD antibody. It is helpful because it stays positive for a long time, in contrast to the other tests. It is also helpful to know how high the antibody levels were. I am assuming you had high sugars at the time the antibody test was performed.
  2. The institution of insulin is not unreasonable. The course of your blood sugars is one of slow progression. That in itself does not rule out type 1 diabetes.
  3. Humalog is more efficient in lowering your blood sugars, but it does not suggest type 1 or type 2 diabetes. It would be reasonable to see some decrease in insulin requirements if it was successful.
  4. The hypoglycemia you experienced needs more description. It could be a buildup of insulin that caused the low sugars. Too much therapy with lows can increase the sugars 6-12 hours later. Not enough insulin may be a cause for elevation of sugars with exercise.
  5. What do you mean by a negative C-peptide test? Does this mean no C-peptide was present? If that is the case, you have type 1 diabetes.
  6. DKA [diabetic ketoacidosis] does not usually happen with normal blood sugars. However, you can have ketones from decreased nutrition and have normal blood sugars.

You need to discuss these questions with your physician so that all the elements can be analyzed and a more comprehensive picture of your situation presented. The data you describe do not rule out type 1 diabetes. Perhaps it would be helpful for you to have some type of challenge test to see if you have residual insulin secretion to further study your decreased insulin requirements. This can be done with an oral glucose tolerance test, a mixed meal challenge test, or an intravenous glucose tolerance test.


Original posting 12 May 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.